The Annals of Applied Probability

Optimal scalings for local Metropolis–Hastings chains on nonproduct targets in high dimensions

Alexandros Beskos, Gareth Roberts, and Andrew Stuart

Full-text: Open access


We investigate local MCMC algorithms, namely the random-walk Metropolis and the Langevin algorithms, and identify the optimal choice of the local step-size as a function of the dimension n of the state space, asymptotically as n→∞. We consider target distributions defined as a change of measure from a product law. Such structures arise, for instance, in inverse problems or Bayesian contexts when a product prior is combined with the likelihood. We state analytical results on the asymptotic behavior of the algorithms under general conditions on the change of measure. Our theory is motivated by applications on conditioned diffusion processes and inverse problems related to the 2D Navier–Stokes equation.

Article information

Ann. Appl. Probab., Volume 19, Number 3 (2009), 863-898.

First available in Project Euclid: 15 June 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J22: Computational methods in Markov chains [See also 65C40]
Secondary: 65C40: Computational Markov chains

Random-walk metropolis Langevin squared-jump-distance Gaussian law on Hilbert space Karhunen–Loève Navier–Stokes PDE diffusion


Beskos, Alexandros; Roberts, Gareth; Stuart, Andrew. Optimal scalings for local Metropolis–Hastings chains on nonproduct targets in high dimensions. Ann. Appl. Probab. 19 (2009), no. 3, 863--898. doi:10.1214/08-AAP563.

Export citation


  • [1] Bédard, M. (2008). Optimal acceptance rates for Metropolis algorithms. Stochastic Process. Appl. 118 2198–2222.
  • [2] Bédard, M. (2007). Weak convergence of Metropolis algorithms for non-i.i.d. target distributions. Ann. Appl. Probab. 17 1222–1244.
  • [3] Bédard, M. and Rosenthal, J. (2008). Optimal scaling of Metropolis algorithms: Heading toward general target distributions. Canad. J. Statist. 36 483–503.
  • [4] Bennett, A. F. (2002). Inverse Modeling of the Ocean and Atmosphere. Cambridge Univ. Press, Cambridge.
  • [5] Beskos, A., Roberts, G., Stuart, A. and Voss, J. (2008). MCMC methods for diffusion bridges. Stoch. Dyn. 8 319–350.
  • [6] Beskos, S. and Stuart, A. (2008). MCMC methods for sampling function space. In Plenary Lectures Volume, ICIAM 2007. To appear.
  • [7] Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • [8] Breyer, L. A., Piccioni, M. and Scarlatti, S. (2004). Optimal scaling of MaLa for nonlinear regression. Ann. Appl. Probab. 14 1479–1505.
  • [9] Breyer, L. A. and Roberts, G. O. (2000). From Metropolis to diffusions: Gibbs states and optimal scaling. Stochastic Process. Appl. 90 181–206.
  • [10] Christensen, O. F., Roberts, G. O. and Rosenthal, J. S. (2005). Scaling limits for the transient phase of local Metropolis–Hastings algorithms. J. R. Stat. Soc. Ser. B Stat. Methodol. 67 253–268.
  • [11] Cotter, S., Dashti, M., Robinson, J. and Stuart, A. (2008). Mathematical foundations of data assimilation problems in fluid mechanics. Unpublished manuscript.
  • [12] Da Prato, G. and Zabczyk, J. (1992). Stochastic Equations in Infinite Dimensions. Encyclopedia of Mathematics and Its Applications 44. Cambridge Univ. Press, Cambridge.
  • [13] Delyon, B. and Hu, Y. (2006). Simulation of conditioned diffusion and application to parameter estimation. Stochastic Process. Appl. 116 1660–1675.
  • [14] Geyer, C. J. and Thompson, E. A. (1992). Constrained Monte Carlo maximum likelihood for dependent data. J. R. Stat. Soc. Ser. B Stat. Methodol. 54 657–683. With discussion and a reply by the authors.
  • [15] Gilks, W. R., Richardson, S. and Spiegelhalter, D. J., eds. (1996). Markov Chain Monte Carlo in Practice. Chapman & Hall, London.
  • [16] Hairer, M., Stuart, A. M., Voss, J. and Wiberg, P. (2005). Analysis of SPDEs arising in path sampling. I. The Gaussian case. Commun. Math. Sci. 3 587–603.
  • [17] Hall, P. and Heyde, C. C. (1980). Martingale Limit Theory and Its Application. Academic Press, New York.
  • [18] Hastings, W. K. (1970). Monte Carlo sampling methods using Markov chains and their applications. Biometrica 57 97–109.
  • [19] Kalnay, E. (2003). Atmospheric Modeling, Data Assimilation and Predictability. Cambridge Univ. Press, Cambridge.
  • [20] Neal, P. and Roberts, G. (2006). Optimal scaling for partially updating MCMC algorithms. Ann. Appl. Probab. 16 475–515.
  • [21] Roberts, G. O., Gelman, A. and Gilks, W. R. (1997). Weak convergence and optimal scaling of random walk Metropolis algorithms. Ann. Appl. Probab. 7 110–120.
  • [22] Roberts, G. O. and Rosenthal, J. S. (1998). Optimal scaling of discrete approximations to Langevin diffusions. J. R. Stat. Soc. Ser. B Stat. Methodol. 60 255–268.
  • [23] Robinson, J. C. (2001). Infinite-Dimensional Dynamical Systems: An Introduction to Dissipative Parabolic PDEs and the Theory of Global Attractors. Cambridge Univ. Press, Cambridge.
  • [24] Sherlock, C. and Roberts, G. (2008). Optimal scaling of the random walk Metropolis on elliptically symmetric unimodal targets. Bernoulli. To appear.